Texas, 2014

Drought in Texas, April 1 to 30, 2014

April 1 to 30, 2014 · NWS LUB · 24 events in 24 counties and zones

Drought conditions continued to worsen during the month of April with very limited rainfall. Exceptional drought (D4) conditions have greatly expanded over a majority of the South Plains, Rolling Plains, and the extreme southern Texas Panhandle.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5.0 million
Crop damage
$5.0 million
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions continued to worsen during the month of April with very limited rainfall. Exceptional drought (D4) conditions have greatly expanded over a majority of the South Plains, Rolling Plains, and the extreme southern Texas Panhandle. Elsewhere, extreme drought (D3) conditions were present with only a few slivers of severe drought (D2) conditions remaining over the southern South Plains.

Rainfall events in April were few and far between for nearly the entire region. One of these few events occurred on the 20th and did bring significant rainfall to a few fortunate areas. On the 20th, parts of Childress County received as much as 3.25 of rainfall from thunderstorms. Through the end of April, Lubbock had received only 0.90 of rainfall on the year. Most areas have received only about 25% of normal rainfall to date. Temperatures went through wild swings again in April. By the end of the month, average temperatures were near normal. Keetch-Byram Drought Index values were also indicative of a worsening drought. Values between 500 and 600 were observed area wide with a few small areas observing values between 600 and 700.

Despite an exceptional drought with little rainfall and several high wind events, there were no large wildfires. Although these conditions usually result in large wildfires, the low fuel load has prevented many wildfires from initiating. Agricultural activities were pronounced with drought conditions further worsening farming and ranching. Not only did the lack of rainfall harm crops but high winds also damaged crops.

Economic losses due to drought through April since the drought began were estimated near $3 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 31, 5:28 PM CST, 6 hours 32 minutes earlier.

Area forecast discussion, Mar 31, 5:28 PM CST, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
628 PM CDT MON MAR 31 2014

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE NEXT 24 HOURS. WIND
SPEEDS WILL DECREASE AFTER SUSNET WITH A WEAK COLD FRONT PUSHING
ACROSS THE TERMINALS AROUND MIDNIGHT. WIND WILL BRIEFLY GO
NORTHEAST BEFORE TRANSITIONING TO LIGHT AND VARIABLE THROUGH
TUESDAY MORNING. KLBB WILL SEE A SOUTHWEST WIND AROUND 20 KTS
DEVELOP BY TUESDAY AFTERNOON...GUSTS UP TO AROUND 30 KTS POSSIBLE.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 336 PM CDT MON MAR 31 2014/

SHORT TERM...
WIND SPEEDS SLOWLY DECREASING ACROSS THE FCST AREA AS THE STRONG
STORM SYSTEM OVER NERN NEBRASKA SLOWLY LIFTS AWAY FROM THE FCST
AREA. A COLD FRONT WILL SURGE SWD THROUGH INTO THE SRN PLAINS LATER
TONIGHT...PROBABLY PULLING UP STATIONARY ACROSS THE SRN PART OF THE
FCST AREA OR JUST TO THE SOUTH OF THE CWA. WHERE THIS FRONT STALLS
AND HOW /RELATIVELY/ MOIST THE COOL AIR IS BEHIND IT WILL HAVE A LOT
TO DO WITH TONIGHTS LOWS. A FAIRLY WIDE SPREAD IS NOTED IN THE
OBJECTIVE GUIDANCE WITH THE METMOS 5 TO 10 DEGREES COOLER THAN THE
MAV. ATTM TEND TO FAVOR A BLEND AS FAIRLY HIGH THICKNESSES SUPPORT
THE WARMER MAV BUT DRY AIR...CLEAR SKIES AND LIGHT WINDS SUPPORT THE
COOLER END OF MOS.

THE NEXT UPPER LOW BEGINS TO TAKE SHAPE ACROSS THE WRN CONUS ON
TUESDAY WITH PRESSURE FALLS IN THE LEE OF THE ROCKIES DEVELOPING A
PSEUDO-DRYLINE THAT WILL PUSH EWD TO ABOUT THE CAPROCK ESCARPMENT BY
LATE IN THE DAY...IN TURN SHUNTING THE MODESTLY COOL AIR BEHIND
TONIGHTS FRONT TO THE EAST AND NORTHEAST. WARM TEMPS IN THE 80S
EXPECTED FOR HIGHS WITH THE COOLEST VCNTY CHILDRESS WHERE WINDS WILL
STAY BACKED TO THE EAST OF SOUTH FOR MUCH OF THE DAY AND WARMEST SRN
ROLLING PLAINS TO NWRN SOUTH PLAINS AIDED BY GUSTY DOWNSLOPING AND
DRY SW/WSW WINDS. THUNDER CONCERNS CONTINUE TO LOOK MINIMAL. QUALITY
OF LOW LEVEL MOISTURE IMMEDIATELY TO THE EAST OF THE PSEUDO-DRYLINE
EXPECTED TO BE SHALLOW AND MEAGER WITH THE CAP EXPECTED TO HOLD AS
THE RICHEST LOW LEVEL MOISTURE SHOULD REMAIN WELL THE EAST AND SE
TOWARD WCNTL TO NCNTL TEXAS.

LONG TERM...
BY WEDNESDAY...THE AFOREMENTIONED WEST COAST TROUGH WILL CONTINUE
TO GRADUALLY INCH EAST SOUTHEASTWARD TOWARDS WEST TEXAS...AND EJECT INTO
THE CENTRAL PLAINS DURING THE DAY THURSDAY.  THIS WILL MAINTAIN BOTH
STRONG AND DEEP SOUTHWESTERLY FLOW ACROSS THE AREA THROUGH THIS
PERIOD...AND MAINTAIN A SURFACE LOW PRESSURE SYSTEM ACROSS THE HIGH
PLAINS OF COLORADO UNTIL IT SHIFTS EASTWARD WITH THE EJECTING TROUGH
THURSDAY AFTERNOON.  WHILE IT WILL BE POSSIBLE FOR LOW LEVEL
MOISTURE TO CREEP INTO OUR EASTERN AND SOUTHEASTERN ZONES DURING THE
MORNING HOURS WEDNESDAY...THE CURRENTLY DEPICTED PATTERN CONTINUES
TO SUGGEST THAT THIS MOISTURE WILL QUICKLY BE PUSHED EASTWARD AND
OUT OF THE AREA...KEEPING THUNDERSTORM CHANCES JUST TO THE EAST
ACROSS NORTH TEXAS AND OKLAHOMA...AND EVEN FARTHER EAST ON THURSDAY.
LIKEWISE...WEST TEXAS WILL BE STUCK ON THE WRONG SIDE OF THE
DRYLINE...RESULTING IN TWO MORE DAYS OF WINDY AND DRY CONDITIONS.
WHILE WEDNESDAY APPEARS TO BE ALMOST A MIRROR IMAGE OF TUESDAY WITH
SOUTHWEST WINDS OF 15-25 MPH...ESPECIALLY ACROSS THE
CAPROCK...THURSDAYS WIND SPEEDS WILL LIKELY BE A NOTCH STRONGER AS THE
BASE OF THE TROUGH MOVES DIRECTLY OVERHEAD DURING THE DAY ALONG
WITH A PACIFIC FRONT AT THE SURFACE. IT IS NOT HARD TO SEE WIND
ADVISORY CRITERIA BEING MET...ALONG WITH A SUBSTANTIAL RISK OF
CRITICAL FIRE WEATHER CONDITIONS GIVEN THE VERY LOW EXPECTED
RELATIVE HUMIDITIES AND WARM TEMPERATURES. AND...DUE TO THE STRONG
WESTERLY WINDS...AREAS OF BLOWING DUST WILL BE A NEAR CERTAINTY
ACROSS THE CAPROCK AT THE VERY LEAST.

OVERNIGHT THURSDAY...A MODEST COLD FRONT WILL PUSH SOUTHWARD THROUGH
THE AREA...WHICH WILL HELP BRING MAXIMUM TEMPERATURES INTO THE 60S
ON FRIDAY AND SATURDAY.  A BRIEF PERIOD OF SHORTWAVE RIDGING ALOFT
WILL QUICKLY BE FOLLOWED BY ANOTHER TROUGH...ALTHOUGH THIS ITERATION
CONTINUES TO LOOK QUITE A BIT FARTHER SOUTH THAN ITS PREDECESSOR.
FURTHERMORE...LOW LEVEL MOISTURE WILL ATTEMPT A COMEBACK FRIDAY
EVENING THROUGH EARLY SATURDAY AHEAD OF THIS WAVE...WHICH WILL
INCREASE PRECIPITATION CHANCES BEGINNING DURING THE DAY SATURDAY AND
LASTING THROUGH AT LEAST EARLY SUNDAY.  WHILE THERE IS SOME QUESTION
REGARDING THE QUALITY OF MOISTURE RETURN ON THE HEELS OF THURSDAY NIGHTS
COLD FRONT...MODEL GUIDANCE...AND IN PARTICULAR THE ECMWF...HAS
EXHIBITED ENOUGH CONSISTENCY TO WARRANT LOW END MENTION OF SHOWERS
AND THUNDERSTORMS OVER THE WEEKEND ACROSS MOST OF THE AREA.  THIS
WILL UNDOUBTEDLY REQUIRE A BIT OF REFINEMENT IN FUTURE FORECASTS AS
MESOSCALE DETAILS BECOME MORE CLEAR...BUT THE CURRENT TREND IS A
POSITIVE ONE.

FIRE WEATHER...
WINDS SLOWLY DECREASING THIS AFTERNOON BUT SHOULD STAY UP TO CLOCK
IN SOME PERIODIC RED FLAG MINUTES THROUGH 00Z. WINDS SHOULD BE
RELATIVELY LIGHT TUESDAY MORNING BUT PICK UP QUICKLY FROM THE SW
DURING THE AFTN AS A DRYLINE MOVES EWD ACROSS THE FCST AREA. VERY
WARM TEMPS AND LOW DEW POINTS TO RESULT IN VERY LOW RH AGAIN UP ON
THE CAPROCK WITH BEST COMBINATION OF WINDS AND DRY ACROSS THE WRN
TWO COLUMNS OF COUNTIES SUPPORTS LIKELIHOOD OF RED FLAG CONDITIONS
AGAIN AND WILL ISSUE A FIRE WEATHER WATCH. THIRD COLUMN ALONG I-27
MARGINAL...BUT WILL EXTEND THE WATCH THERE AND LET LATER SHIFTS
REEVALUATE.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        35  83  44  77  44 /   0   0   0   0   0
TULIA         36  82  45  81  45 /   0   0   0   0   0
PLAINVIEW     37  84  46  83  46 /   0   0   0   0   0
LEVELLAND     40  86  47  83  46 /   0   0   0   0   0
LUBBOCK       40  86  47  85  48 /   0   0   0   0   0
DENVER CITY   43  85  49  82  48 /   0   0   0   0   0
BROWNFIELD    41  86  49  85  48 /   0   0   0   0   0
CHILDRESS     42  82  49  86  51 /   0   0  10   0   0
SPUR          43  85  49  88  51 /   0   0  10   0   0
ASPERMONT     46  88  63  90  53 /   0   0  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR THE FOLLOWING ZONES:
TXZ021>023-027>029-033>035-039>041.

RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027>029.

&&
Hazardous weather outlook, Mar 31, 7:32 PM CST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
832 PM CDT MON MAR 31 2014

TXZ021>044-020145-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
832 PM CDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THROUGH
THURSDAY. THE RISK AREA WILL LARGELY BE WEST OF THE CAPROCK
ESCARPMENT TUESDAY AND WEDNESDAY SPREADING AREAWIDE ON THURSDAY
WHICH MAY BECOME A SIGNIFICANT DAY OF CONCERN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Bailey

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Briscoe

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Briscoe forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

Drought, Castro

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Cottle

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cottle forecast zone
Reported by
Drought Monitor
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

Drought, Crosby

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hall forecast zone
Reported by
Drought Monitor
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

Drought, Hockley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lubbock forecast zone
Property damage
$5.0 million
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Motley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Motley forecast zone
Reported by
Drought Monitor
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

Drought, Parmer

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Swisher

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

Drought, Terry

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504600, 504601, 504602, 504603, 504604, 504605, 504606, 504607, 504608, 504609, 504610, 504611, 504612, 504613, 504614, 504615, 504616, 504617, 504618, 504619, 504620, 504621, 504622, 504623.